Alert archive / Kentucky / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 65, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at Jul 5, 2018, 9:49 PM EDT for Elliott County, Morgan County, Kentucky. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 5, 2018, 9:49 PM EDT (01:49 UTC)
- Expired
- Jul 5, 2018, 10:18 PM EDT
- In force
- 29 min
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Elliott County, KY, Morgan County, KY
The radar
The Jackson,KY radar (KJKL), 43 km from the middle of the area, began a volume at 01:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 1.8 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 345 J/kg
- Mixed-layer CIN
- -90 J/kg
- Mixed-layer LCL
- 1337 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -29 m²/s²
- 0-3 km storm-relative helicity
- -10 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
076
WUUS53 KJKL 060149
SVRJKL
KYC063-175-060230-
/O.NEW.KJKL.SV.W.0065.180706T0149Z-180706T0230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service JACKSON KY
949 PM EDT THU JUL 5 2018
The National Weather Service in JACKSON KY has issued a
* Severe Thunderstorm Warning for...
East central Morgan County in southeastern Kentucky...
South central Elliott County in east central Kentucky...
* Until 1030 PM EDT.
* At 948 PM EDT, a severe thunderstorm was located over Elkfork, or 7
miles south of Sandy Hook, moving south at 10 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Lenox, Jeptha, Elamton, Mima, Moon, Dingus, Crockett, Elkfork,
Steele, Relief and Silverhill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3805 8305 3793 8299 3789 8310 3790 8313
3788 8313 3787 8316 3799 8322
TIME...MOT...LOC 0148Z 338DEG 7KT 3799 8314
HAIL...0.75IN
WIND...60MPH
$$
GEOGERIAN2 follow-up statements
147
WWUS53 KJKL 060204
SVSJKL
Severe Weather Statement
National Weather Service JACKSON KY
1004 PM EDT THU JUL 5 2018
KYC063-060212-
/O.CAN.KJKL.SV.W.0065.000000T0000Z-180706T0230Z/
Elliott KY-
1004 PM EDT THU JUL 5 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL ELLIOTT COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3798 8302 3793 8299 3789 8310 3790 8313
3788 8313 3787 8316 3796 8321 3800 8306
3800 8304 3801 8303
TIME...MOT...LOC 0202Z 338DEG 7KT 3796 8313
$$
KYC175-060230-
/O.CON.KJKL.SV.W.0065.000000T0000Z-180706T0230Z/
Morgan KY-
1004 PM EDT THU JUL 5 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM EDT
FOR EAST CENTRAL MORGAN COUNTY...
At 1002 PM EDT, a severe thunderstorm was located over Elkfork, or 8
miles northeast of West Liberty, moving south at 10 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Lenox, Jeptha, Elamton, Mima, Moon, Dingus, Crockett, Elkfork and
Silverhill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3798 8302 3793 8299 3789 8310 3790 8313
3788 8313 3787 8316 3796 8321 3800 8306
3800 8304 3801 8303
TIME...MOT...LOC 0202Z 338DEG 7KT 3796 8313
HAIL...0.75IN
WIND...60MPH
$$
GEOGERIAN407
WWUS53 KJKL 060218
SVSJKL
Severe Weather Statement
National Weather Service JACKSON KY
1018 PM EDT THU JUL 5 2018
KYC175-060228-
/O.CAN.KJKL.SV.W.0065.000000T0000Z-180706T0230Z/
Morgan KY-
1018 PM EDT THU JUL 5 2018
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL MORGAN COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However gusty winds are
still possible with this thunderstorm.
LAT...LON 3798 8302 3793 8299 3789 8310 3790 8313
3788 8313 3787 8316 3796 8321 3800 8306
3800 8304 3801 8303
TIME...MOT...LOC 0217Z 338DEG 7KT 3793 8312
$$
GEOGERIANWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 8:51 PM EDT, 58 minutes earlier.
Area forecast discussion, Jul 5, 8:51 PM EDT, 58 minutes before
AREA FORECAST DISCUSSION...UPDATED National Weather Service Jackson KY 851 PM EDT Thu Jul 5 2018 .UPDATE... Issued at 851 PM EDT THU JUL 5 2018 Broken line of storms are currently aligned from Breathitt County down across Pulaski County. These storms have been pushing south along an outflow boundary. There remains a few beefier embedded cells containing some stronger wind gusts; however, as the boundary layer continues to cool and stabilize in the low levels, the threat of stronger wind gusts will be diminishing over the next hour or so. Will freshen up the POP trends through the overnight. Would expect a lull in activity given that multiple outflow boundaries have moved through most of the area and the surface cold front remains well to the north. Updates will be out shortly. && .SHORT TERM...(This evening through Friday night) Issued at 349 PM EDT THU JUL 5 2018 The afternoon surface analysis shows a cold front and surface high pressure slowly pushing southward into the Upper Midwest, with weaker surface high pressure placed in the Eastern US. The convection has slowly started increasing this afternoon amid an unstable and moist environment. The best POPs so far this afternoon have generally been around Lake Cumberland and across the Bluegrass. These will be primarily mesoscale dominated processes through the afternoon and evening and therefore kept POPs in the slight to chance range through the period. The aforementioned cold front will slowly progress southward toward the region late tonight into Friday. This along with slight height falls will be the focus for convection for Friday and did generally keep the better POPs along and south of I-64. This is the area that stands to see the best potential for instability to build ahead of the lifting associated with the boundary. This boundary will slide southward and bring much drier airmass to round out the period, with PWATs dropping below 1 inch through the afternoon and evening hours Friday. .LONG TERM...(Saturday through Thursday) Issued at 349 PM EDT THU JUL 5 2018 High pressure will build south for the weekend allowing for dry and cooler conditions to be seen. The upper level ridge may break down a bit by Sunday afternoon allowing for a few showers or storms to develop in the Cumberland plateau into central Kentucky. The 12z GFS is looking much more active next week, at least with regards to afternoon convection. Thus, at least low end pops will be introduced into each period from Sunday through Thursday. A frontal boundary may drop in and stall over the region by mid week, allowing for better chances of organized convection. While temperatures will rebound back into the mid to upper 80s by Sunday, they should generally remain around that level through next week. This will keep the heat from becoming an issue again next week. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) ISSUED AT 851 PM EDT THU JUL 5 2018 A broken line of storms aligned from KJKL to KLOZ to KSME will drop south over the next hour and gradually weaken. Most of these cells to look move just around the TAF sites, so will be including an hour or two period of VCTS. Some outflow, with wind gusts of 15 to 25 kts will move through these locations. Otherwise, expect a lull in the activity through the rest of the night, with some fog likely forming in areas that saw more significant rainfall today. Have included general MVFR at KSYM, since this site is already reporting haze. Some dips into IFR are possible; however, some additional cloud cover overnight may thwart more dense fog. A cold front will approach the area on Friday, with renewed chances of showers and thunderstorms. Winds will remain light and variable outside of thunderstorms through dawn, with a shift to the north at around 5 kts at some point on Friday as the front moves through the area. && .JKL WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...GEOGERIAN SHORT TERM...DJ LONG TERM...KAS AVIATION...GEOGERIAN
Hazardous weather outlook, Jul 5, 3:51 PM EDT, 5 hours 58 minutes before
Hazardous Weather Outlook National Weather Service Jackson KY 351 PM EDT Thu Jul 5 2018 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-062300- Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan- Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott- Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 351 PM EDT Thu Jul 5 2018 This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...This Afternoon and Tonight. Thunderstorms are possible though this evening. Some of the stronger storms could produce gusty winds and torrential rain. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Thunderstorms are possible at times Friday into early Friday evening and again from Saturday through Wednesday during the afternoons. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. DJ/KAS
In the hours before
Local storm report, Jul 5, 7:54 PM EDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
754 PM EDT THU JUL 5 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM TSTM WND DMG FRENCHBURG 37.95N 83.62W
07/05/2018 MENIFEE KY EMERGENCY MNGR
MULTIPLE TREES DOWN AND ROOF DAMAGE.
&&
CGALSpecial weather statement, Jul 5, 7:57 PM EDT, 1 hour 52 minutes before
Special Weather Statement
National Weather Service JACKSON KY
757 PM EDT THU JUL 5 2018
KYZ108-112-060030-
Breathitt-Wolfe-
757 PM EDT THU JUL 5 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN BREATHITT AND WOLFE
COUNTIES...
At 756 PM EDT, a strong thunderstorm was located over Campton, moving
southeast at 25 mph.
Winds up to 40 mph are possible with this storm.
Locations impacted include...
Campton, Simpson, Rosefork, Rogers, Lexie, Baptist, Pence,
Hollonville, Pine Ridge, Gilmore, Vancleve, Trent, Stillwater,
Vortex, Wilhurst, War Creek, Gosneyville, Mary, Landsaw and High
Falls.
LAT...LON 3772 8331 3755 8347 3761 8353 3764 8352
3765 8358 3774 8367 3782 8356 3783 8354
TIME...MOT...LOC 2356Z 310DEG 20KT 3773 8353
CGALSpecial weather statement, Jul 5, 8:41 PM EDT, 1 hour 8 minutes before
Special Weather Statement National Weather Service JACKSON KY 841 PM EDT THU JUL 5 2018 KYZ068-079-080-060115- Rockcastle-Laurel-Pulaski- 841 PM EDT THU JUL 5 2018 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN LAUREL...EAST CENTRAL PULASKI AND SOUTH CENTRAL ROCKCASTLE COUNTIES... At 841 PM EDT, a strong thunderstorm was located over Billows, or 12 miles south of Mount Vernon, moving south at 15 mph. Winds up to 40 mph are possible with this storm. Locations impacted include... London, Bernstadt, Mount Victory, Bloss, Luner, Wood Creek Lake, Bunch, Billows, Hazel Patch and Pongo. LAT...LON 3722 8443 3729 8422 3710 8409 3700 8441 TIME...MOT...LOC 0041Z 337DEG 11KT 3719 8430 CGAL
Local storm report, Jul 5, 9:16 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
916 PM EDT THU JUL 5 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0914 PM HAIL LONDON 37.13N 84.08W
07/05/2018 E1.00 INCH LAUREL KY EMERGENCY MNGR
LARGE HAIL FROM QUARTER SIZE TO DIME SIZE REPORTED.
&&
CGALLocal storm report, Jul 5, 9:27 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
927 PM EDT THU JUL 5 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0914 PM TSTM WND GST LONDON 37.13N 84.08W
07/05/2018 M64 MPH LAUREL KY ASOS
&&
CGALSpecial weather statement, Jul 5, 9:43 PM EDT, 6 minutes before
Special Weather Statement
National Weather Service JACKSON KY
943 PM EDT THU JUL 5 2018
KYZ104-106-107-060215-
Elliott-Johnson-Morgan-
943 PM EDT THU JUL 5 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN MORGAN...
NORTHWESTERN JOHNSON AND SOUTH CENTRAL ELLIOTT COUNTIES...
At 943 PM EDT, a strong thunderstorm was located over Steele, or near
Sandy Hook, moving southeast at 15 mph.
Winds up to 40 mph are possible with this storm.
Locations impacted include...
West Liberty, Lenox, Moon, Florress, Lick Branch, Flatgap, Jeptha,
Williams, Barnrock, White Oak, Elna, Gillem Branch, Redbush, Relief,
Cottle, Elamton, Elkfork, Steele, Mima and Keaton.
LAT...LON 3804 8298 3800 8302 3798 8302 3796 8299
3800 8296 3800 8294 3793 8287 3787 8307
3789 8309 3790 8313 3786 8312 3783 8322
3801 8327 3807 8301
TIME...MOT...LOC 0143Z 328DEG 13KT 3800 8314
CGALThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 8:41 PM EDT | Special Weather Statement | JKL | Laurel | 34 min |
| Jul 5, 9:16 PM EDT | Severe Thunderstorm Warning | JKL | Knox, Laurel, Whitley | 44 min |
| Jul 5, 9:43 PM EDT | Special Weather Statement | JKL | Morgan | 32 min |
| Jul 6, 1:46 PM EDT | Special Weather Statement | JKL | Owsley | 44 min |
| Jul 6, 2:03 PM EDT | Special Weather Statement | JKL | Wolfe | 57 min |
| Jul 6, 2:08 PM EDT | Special Weather Statement | JKL | Knott | 67 min |
| Jul 6, 2:21 PM EDT | Special Weather Statement | JKL | Breathitt | 54 min |
| Jul 6, 2:29 PM EDT | Areal Flood Advisory | JKL | Knott | 3 hr |
| Jul 6, 2:34 PM EDT | Special Weather Statement | JKL | Lee | 41 min |
| Jul 6, 2:52 PM EDT | Special Weather Statement | JKL | Johnson, Martin | 38 min |
| Jul 6, 2:59 PM EDT | Special Weather Statement | JKL | Rowan | 46 min |
| Jul 6, 3:05 PM EDT | Special Weather Statement | JKL | Martin | 40 min |
| Jul 6, 3:10 PM EDT | Special Weather Statement | JKL | Breathitt | 35 min |
| Jul 6, 3:12 PM EDT | Severe Thunderstorm Warning | JKL | Breathitt, Clay, Leslie, Owsley, Perry | 21 min |
| Jul 6, 3:27 PM EDT | Special Weather Statement | JKL | Wolfe | 33 min |
| Jul 6, 3:38 PM EDT | Special Weather Statement | JKL | Clay | 37 min |
| Jul 6, 3:42 PM EDT | Special Weather Statement | JKL | Perry | 48 min |
| Jul 6, 3:46 PM EDT | Special Weather Statement | JKL | Lee | 29 min |
| Jul 6, 4:18 PM EDT | Areal Flood Advisory | JKL | Jackson, Laurel | 117 min |
| Jul 6, 4:23 PM EDT | Areal Flood Advisory | JKL | Letcher, Pike | 2 hr |
| Jul 6, 4:27 PM EDT | Special Weather Statement | JKL | Jackson | 33 min |
| Jul 6, 5:25 PM EDT | Special Weather Statement | JKL | Pulaski | 35 min |
| Jul 6, 5:59 PM EDT | Special Weather Statement | JKL | Wayne | 46 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.